Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 309, NWS Bismarck, ND

July 24, 2005Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2005, 11:54 PM CDT for Stutsman County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 11:54 PM CDT (04:54 UTC)
Expired
Jul 25, 2005, 12:56 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 250454
SVRBIS
NDC093-250600-
/O.NEW.KBIS.SV.W.0309.050725T0454Z-050725T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1154 PM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 100 AM CDT

* AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES WEST OF SYDNEY...OR ABOUT 26 MILES
  SOUTHWEST OF JAMESTOWN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYDNEY AND 7 MILES NORTH OF MILLARTON AROUND 1220 AM CDT
  6 MILES NORTH OF MONTPELIER AROUND 1235 AM CDT
  YPSILANTI AROUND 1240 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4680 9929 4663 9925 4668 9851 4692 9851

$$

LM
2 follow-up statements
000 
WWUS53 KBIS 250530
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT MON JUL 25 2005

NDC093-250600-
/O.CON.KBIS.SV.W.0309.000000T0000Z-050725T0600Z/
STUTSMAN ND-
1229 AM CDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 100 AM CDT FOR
SOUTHEASTERN STUTSMAN COUNTY...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR SYDNEY...OR ABOUT 11 MILES
SOUTHWEST OF JAMESTOWN...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF MILLARTON AROUND 1235 AM CDT
  MONTPELIER AROUND 1255 AM CDT
  YPSILANTI AROUND 100 AM CDT

LAT...LON 4682 9905 4666 9906 4666 9846 4689 9849

$$

LM
000 
WWUS53 KBIS 250556
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT MON JUL 25 2005

NDC093-250606-
/O.CAN.KBIS.SV.W.0309.000000T0000Z-050725T0600Z/
STUTSMAN ND-
1256 AM CDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4682 9905 4666 9906 4666 9846 4689 9849

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 AM CDT, 20 hours 54 minutes earlier.

Area forecast discussion, Jul 24, 3:00 AM CDT, 20 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN JUL 24 2005

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MAIN FORECAST HIGHLIGHT IN THE SHORT TERM IS PRECIP CHANCES THIS
EVENING INTO MONDAY MORNING/AFTERNOON...AND ALSO WILL SEE A NICE
COOLING TREND GOING INTO THE WORK WEEK.

CURRENTLY...PARTLY CLOUDY SKIES WITH MID LEVEL AND HIGH CLOUDS OVER
SOUTHWEST AND SOUTH CENTRAL ND FROM PREVIOUS THUNDERSTORM ACTIVITY
IN SOUTHEASTERN MT LAST NIGHT. MOSTLY CLEAR ELSEWHERE. WILL MONITOR
SATELLITE LOOP AND SURFACE OBS FOR POSSIBLE FOG LATER THIS MORNING
AS THERE WILL BE LIGHT WINDS AND CLEAR SKIES OVER SOME AREAS.

NEXT PRECIP CHANCE WILL BE LATER THIS EVENING THROUGH MONDAY
AFTERNOON. SEVERAL WEAK SHORT WAVES WILL MOVE THROUGH/NEAR THE
FORECAST AREA...ALONG WITH PERIODS OF FAVORABLE UPPER LEVEL
DIVERGENCE AND SFC/NEAR SFC CONVERGENCE. FIRST WAVE MOVES THROUGH
THE SOUTHERN AND CENTRAL ZONES THIS EVENING...THEN ANOTHER LATER
TONIGHT INTO MONDAY MORNING/EARLY AFTERNOON. MODELS CURRENTLY HAVE
ALL PRECIP ACTIVITY ENDING BY LATE MONDAY AFTERNOON...BUT MIGHT SEE
SOME THUNDER ACTIVITY IN THE FAR SOUTH AND SOUTHWEST MONDAY NIGHT.
ALSO...MOSTLY KEPT WX WORDING AT SHOWERS WITH ISOLD THUNDER AS
INSTABILITY IS LIMITED.

PREVIOUS MENTIONED SHORTWAVES ALONG WITH NORTHWEST FLOW WILL DROP
TEMPERATURES WELL BELOW AVERAGE...AROUND 10 TO 15 DEGREES...MONDAY
AND TUESDAY. LOWERED MAX T TUESDAY AS THICKNESS VALUES LOOK TO BE
SIMILAR...IF NOT A LITTLE LOWER IN SOME AREAS...TO MONDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
DRY RIDGING STILL APPEARS TO BE THE RULE...ALONG WITH DEWPOINTS IN
THE 45 TO 55 RANGE. THUS I EXPECT A QUIET AND SEASONABLE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jul 24, 5:07 AM CDT, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT SUN JUL 24 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
507 AM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:10 AM CDTSevere Thunderstorm WarningBISLaMoure60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.